Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 4, NWS Los Angeles, CA

January 11, 2020

NWS Los Angeles, CA issued this beach hazards statement at Jan 11, 2020, 2:07 AM PST. It took effect at Jan 12, 2020, 7:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 2:07 AM PST (10:07 UTC)
In effect from
Jan 12, 2020, 7:00 AM PST
Expired
Jan 12, 2020, 6:00 PM PST
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

215 
WHUS46 KLOX 111007
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
207 AM PST Sat Jan 11 2020

CAZ034-035-111815-
/O.CON.KLOX.SU.Y.0004.200112T0200Z-200113T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
207 AM PST Sat Jan 11 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PST MONDAY...

* WHAT...Large breaking waves of 12 to 16 feet with local sets 
  to 17 feet. Strong rip currents and sneaker waves.

* WHERE...West to northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...From 6 PM this evening to 6 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 feet 
  late Sunday morning will result in the possibility of 
  localized minor coastal flooding at that time over low-lying 
  coastal areas such as beach parking lots and harbor walkways. 
  No significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-111815-
/O.NEW.KLOX.BH.S.0004.200112T1500Z-200113T0200Z/
Ventura County Coast-
207 AM PST Sat Jan 11 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY AFTERNOON...

* WHAT...An above normal high tide of 6.5 feet late Sunday morning
  combined with elevated surf of 3 to 6 ft will result in the 
  possibility of localized minor coastal flooding over low-lying 
  coastal areas such as beach parking lots and harbor walkways. 
  Dangerous rip currents and breaking waves are also expected.

* WHERE...West-facing beaches of the Ventura County Coast.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 ft is
  expected around 9:30am Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
4 follow-up statements
651 
WHUS46 KLOX 111554
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
754 AM PST Sat Jan 11 2020

CAZ034-035-121300-
/O.CON.KLOX.SU.Y.0004.200112T0200Z-200113T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
754 AM PST Sat Jan 11 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PST MONDAY...

* WHAT...Large breaking waves of 12 to 16 feet with local sets 
  to 17 feet. Strong rip currents and sneaker waves.

* WHERE...West to northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...From 6 PM this evening to 6 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 feet 
  late Sunday morning will result in the possibility of 
  localized minor coastal flooding at that time over low-lying 
  coastal areas such as beach parking lots and harbor walkways. 
  No significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-121300-
/O.CON.KLOX.BH.S.0004.200112T1500Z-200113T0200Z/
Ventura County Coast-
754 AM PST Sat Jan 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY AFTERNOON...

* WHAT...An above normal high tide of 6.5 feet late Sunday 
  morning combined with elevated surf of 3 to 6 ft will result 
  in the possibility of localized minor coastal flooding over 
  low- lying coastal areas such as beach parking lots and harbor 
  walkways. Dangerous rip currents and breaking waves are also 
  expected.

* WHERE...West-facing beaches of the Ventura County Coast.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 ft is 
  expected around 9:30am Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
402 
WHUS46 KLOX 120251
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
651 PM PST Sat Jan 11 2020

CAZ034-035-121600-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-200113T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
651 PM PST Sat Jan 11 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...Large breaking waves of 12 to 15 feet with local sets to
  17 feet. Strong rip currents and sneaker waves.

* WHERE...West to northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...From 6 PM this evening to 6 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 feet 
  late Sunday morning will result in the possibility of 
  localized minor coastal flooding at that time over low-lying 
  coastal areas such as beach parking lots and harbor walkways. 
  No significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-121600-
/O.CON.KLOX.BH.S.0004.200112T1500Z-200113T0200Z/
Ventura County Coast-
651 PM PST Sat Jan 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY AFTERNOON...

* WHAT...An above normal high tide of 6.5 feet late Sunday 
  morning combined with elevated surf of 3 to 6 ft will result 
  in the possibility of localized minor coastal flooding over 
  low- lying coastal areas such as beach parking lots and harbor 
  walkways. Dangerous rip currents and breaking waves are also 
  expected.

* WHERE...West-facing beaches of the Ventura County Coast.

* WHEN...From Sunday morning through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 ft is 
  expected around 9:30am Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
491 
WHUS46 KLOX 120957
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
157 AM PST Sun Jan 12 2020

CAZ034-035-121800-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-200113T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
157 AM PST Sun Jan 12 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...Large breaking waves of 12 to 16 feet with local sets 
  to 18 feet. Strong rip currents and sneaker waves.

* WHERE...West to northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...Until 6 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...An above normal high tide of 6.3 feet late
  this morning will result in the possibility of localized minor
  coastal flooding over low-lying coastal areas such as beach 
  parking lots and harbor walkways. No significant damage is 
  expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-121800-
/O.CON.KLOX.BH.S.0004.200112T1500Z-200113T0200Z/
Ventura County Coast-
157 AM PST Sun Jan 12 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 7 AM PST THIS
MORNING THROUGH THIS AFTERNOON...

* WHAT...An above normal high tide of 6.5 feet late this morning
  combined with elevated surf of 3 to 6 ft will result in the
  possibility of localized minor coastal flooding over low-lying 
  coastal areas such as beach parking lots and harbor walkways. 
  Dangerous rip currents and breaking waves are also expected.

* WHERE...West-facing beaches of the Ventura County Coast.

* WHEN...From 7 AM PST this morning through this afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 ft is
  expected around 9:30am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Stewart
294 
WHUS46 KLOX 121805
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1005 AM PST Sun Jan 12 2020

CAZ034-035-130215-
/O.CON.KLOX.SU.Y.0004.000000T0000Z-200113T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1005 AM PST Sun Jan 12 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...Large breaking waves of 12 to 16 feet with local sets 
  to 18 feet. Strong rip currents and sneaker waves.

* WHERE...West to northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...Until 6 AM PST Monday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...An above normal high tide of 6.3 feet 
  late this morning will result in the possibility of localized 
  minor coastal flooding over low-lying coastal areas such as 
  beach parking lots and harbor walkways. No significant damage 
  is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-130200-
/O.CON.KLOX.BH.S.0004.000000T0000Z-200113T0200Z/
Ventura County Coast-
1005 AM PST Sun Jan 12 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

* WHAT...An above normal high tide of 6.5 feet late this morning 
  combined with elevated surf of 3 to 6 ft will result in the 
  possibility of localized minor coastal flooding over low-lying 
  coastal areas such as beach parking lots and harbor walkways. 
  Dangerous rip currents and breaking waves are also expected.

* WHERE...West-facing beaches of the Ventura County Coast.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...An above normal high tide of 6.5 ft is 
  expected around 9:30am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 10, 11:00 PM PST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 10, 11:00 PM PST, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1100 PM PST Fri Jan 10 2020

.SYNOPSIS...10/751 PM.

Near normal temperatures and dry conditions will continue through
the weekend as high pressure remains over the region. Patchy fog
will develop over a few areas tonight, persisting into Saturday
morning. Gusty northerly winds will develop Saturday in the
mountains and Antelope Valley. Winds will lighten for Sunday, and
overnight to morning fog will be possible.

&&

.SHORT TERM (FRI-MON)...10/838 PM.

Upper level northwest flow will continue through the weekend
with gusty winds continuing to be the main forecast concern.
In the short term, satellite imagery showing mostly clear skies
across the region tonight. An eddy circulation is expected to
spin up some low clouds and fog across the LA county coast
late tonight or early Saturday morning. As the marine layer
reestablishes, the fog could be locally dense early, but model
cross sections showing the marine layer deepening rapidly during
the day Saturday. Expecting at least partly cloudy conditions
to linger across portions of the LA basin on Saturday afternoon.

An upper low moving into the Pac NW tonight will continue
sliding south into the Great Basin and Rockies Saturday. Behind it
northerly flow will increase again and likely generate advisory
level winds in the mountains, SBA south coast, and the western
portion of the Antelope Valley Saturday afternoon through Saturday
night. Wind gusts in these areas are expected to range between
40 and 50 mph, with the strongest winds focused across the I-5
corridor and Santa Ynez mountains. The LAX-BFL and SBA-BFL
gradients are expected to peak around -5 mb Saturday night.

*** From previous discussion ***

Those winds will diminish late Saturday night as the winds shift
to northeast and a light Santa Ana wind pattern develops Sunday.
Gradients turn back lightly onshore Monday but otherwise minimal
changes in the weather from Sunday.

Temperatures will bounce up and down a couple degrees each day
but generally remain below normal through Monday. Mainly 60s for
coast/valleys and 40s/50s mountains and AV.

.LONG TERM (TUE-FRI)...10/134 PM.

This dry/inside slider pattern will continue through the middle of
next week, however some model solutions are showing just enough of
a southerly/westerly track to this next system on Tuesday to
bring a chance of rain to northern areas. Won't be much, probably
under a tenth again most areas and quickly moving through by
Tuesday afternoon. Some gusty northerly winds possible in the
usual areas both Tuesday into early Wednesday but probably below
advisory levels.

Wednesday looks dry and a little warmer but still below normal.

Almost all the model solutions are showing at least some rain late
next week but timing is the main issue. A vast majority of the
ECMWF ensembles show rain into LA by Thursday afternoon while the
majority of the GFS solutions (except the deterministic) are
slower. So a high chance of rain late in the week but low
confidence on exactly when that will happen. It will likely be a
fairly brief period of rain (6 hours or less) with amounts around
a half inch on average, highest north of Pt Conception. Due to
uncertainty in timing the forecast has rain chances spread out
between late Wednesday night and Friday but the expectation is
that only a very small portion of that time will precipitation
fall in any one location.

It will be a fairly cold system again so there is the potential
for light snow accumulations over the Grapevine and other mountain
passes. Hopefully by early next week models will be in better
agreement on timing.

&&

.AVIATION...11/0648Z.

At 0530Z at KLAX, there was no marine layer nor a sfc inversion.

Overall high confidence in the TAFs xcp for KLAX, KSMO, KLGB and
KPRB. There is a 40 percent chc of no low clouds at at KLAX and
KLGB. There is a 40 percent chc of IFR cigs at KSMO 10Z-18Z.
Timing may be off by as much as two hours at KPRB.

KLAX...Low confidence in TAF through 18Z with a 40 percent chc of
no low cigs developing. If cigs do develop they could come as
early as 11Z. Any east wind component will remain 5 kt or less.

KBUR...High confidence in TAF.

&&

.MARINE...10/740 PM.

Outer Waters...Moderate to high confidence in forecast. Good
confidence that winds will increase to SCA level late tonight.
From Saturday and lasting at least through Sunday night, there is
a 70% chance of SCA level winds with a 50% chance of gale force
winds Saturday night mainly over the southern portion where a Gale
Watch was posted. A large swell is also expected to move through
the waters Saturday night into Monday. There is then moderate
confidence in SCA level winds remaining Monday through Wednesday.

Inner Waters N of Point Sal...Moderate confidence in the
forecast. Good confidence that winds will remain below SCA level
through Saturday morning,then increasing to SCA levels by the
afternoon through the evening. Moderate confidence that winds
will return to SCA level Sunday night through Monday. A large NW
swell will affect these waters Sunday and Sunday night.

Inner Waters S of Point Conception...Moderate to high confidence
in the forecast. Good confidence that winds will remain below SCA
level through tonight. Winds likely to increase to SCA level over
the western Santa Barbara Channel Saturday through Saturday
night. Then moderate confidence in these conditions at times for
Sunday afternoon through Tuesday. Conditions for the waters inside
of the Southern California Bight are expected to remain below SCA
levels through the period.

&&

.BEACHES...10/205 PM.

On Saturday night, a large long-period northwest swell will move
into the coastal waters and persist through at least Sunday
night. Good confidence that west and northwest facing beaches
along the Central Coast will reach High Surf criteria and be
around 12 to 15 feet with max sets to 17 feet. The peak of this
high surf event will be Saturday night into Sunday morning. There
will also be high astronomical tides in the late morning on
Sunday, with the potential for minor coastal flooding for low-
lying areas at that time. Please see the latest Coastal Hazard
Message for further details.

In addition, some of the swell energy should refract around Point
Conception and push into the Ventura County coast with above
normal surf on west-facing beaches Sunday. Surf should peak around
3 to 5 feet with local max sets to 6 feet on well-exposed west-
facing beaches.

With surf this high, there is an increased risk for ocean
drowning. Rip currents can pull swimmers and surfers out to sea.
Large breaking waves can cause injury, wash people off beaches and
rocks, and capsize small boats near shore.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 6 PM Saturday to 6 AM PST
      Monday for zones 34-35. (See LAXCFWLOX).
     Wind Advisory in effect from noon Saturday to 3 AM PST Sunday
      for zones 39-52>54. (See LAXNPWLOX).
     Wind Advisory in effect from noon to 9 PM PST Saturday for
      zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect from 3 PM to 9 PM PST Saturday
      for zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect from 6 AM Saturday to 3 AM PST
      Sunday for zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM Saturday to 3 AM PST
      Monday for zones 670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 AM to 6 PM PST Saturday
      for zone 676. (See LAXMWWLOX).
     Gale Watch in effect from Saturday evening through late
      Saturday night for zone 676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

Gusty northerly winds possible at times through Wednesday, mainly
in the mountains and south coast of Santa Barbara County. Rain and
low elevation snow expected later in the week.

&&

PUBLIC...Gomberg/MW
AVIATION...Rorke
MARINE...Smith
BEACHES...Sirard
SYNOPSIS...Phillips

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:53 AM PSTSmall Craft AdvisoryLOX19 hr
Jan 11, 2:08 PM PSTGale WarningLOX13 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.